How can I manage nausea and/or decouple it from pain?
May 3, 2019 2:55 PM   Subscribe

Can you help me figure out how to be a functional human with back pain that currently leads to intense nausea (somehow related to vasovagal syncope)?

About a year ago, I herniated a disk in my back and pinched at least one nerve in my back (L4/L5). It was horrible. A month later when things had only improved a little, I got a cortisone shot. Before the shot, I had gotten light headed to the point of almost fainting once. After the shot, I was so light headed and nauseated that I couldn't leave the house for a week. Multiple times a day for almost two months I would have to sit down because I felt so light headed (but never did faint). It never felt like I was actually going to throw up (no gagging), but the nausea was nevertheless intense. Both the nausea and lightheadedness were made much better by just putting my head down on a desk and waiting, which isn't that hard to do, except in meetings.

Still, one year later, if my back hurts I get nauseated and light headed. These days, the pain really isn't bad - I could take some Tylenol/Ibuprofen, but might not (the nausea is not related to the painkillers themselves). I've probably taken 4 over the counter pain killers in the last month, and that number is generally trending downwards. But, the nausea can be really intense. I get a bit woozy but haven't recently been light headed enough to have to sit down.

I do a lot of physical therapy, strength training, stretching. That is, I think I'm doing reasonably well on healing and pain prevention. Everything is so much better, except for this.

So, questions
#1: Is there any way to change something so that pain does not mean nausea.
#2: If the nausea is going to be continuing, how do I cope in a work setting. How do I hide it? It's really distracting; can I make it more tolerable? I've looked some at morning sickness strategies, but not sure if any would help.

Other info:

It's not regular - e.g. I had this for a couple of hours yesterday, but not in the couple of weeks before that. It is enough to be distracting in waves but is prevalent for some length of time (e.g. a couple of hours).

YANMD and I will be seeing my doctor soon, who is aware of the general problem. My blood pressure is always spot on normal, and the nausea is only slightly correlated with being hungry (do eat something if it starts just in case).

I'm an academic, so have a ton of flexibility and can/have just put my head down in some meeting if really needed. I have regular meeting with other faculty and graduate students, etc.

I've read this, but it's very different in that it's not coupled to stretching/exercise/etc, which are all good things for me.
posted by lab.beetle to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
Have you tried taking any anti-nausea medications to see if they help at all? There are pills, trans-dermal patches, and um... suppositories (examples: Gravol, Transderm-V). If you prefer to avoid medications some people find ginger-based anti-nausea products are still helpful while avoiding some of the side-effects that can come with the pharmaceuticals.
posted by Secret Sparrow at 3:28 PM on May 3, 2019 [2 favorites]


Lightheadedness and nausea related to posture are a symptom of adrenal insufficiency, and the fact that a cortisone injection, which would tend to depress adrenal activity, made it so much worse does suggest that your nausea and lightheadedness are due to adrenal insufficiency.

But the only causal connection I can see from a herniated disk to adrenal insuffiency is that adrenal insuffiency apparently causes increased CSF pressure, which might function to limit or prevent the intrusion of a disk herniation into the spinal cord.

However, increased CSF pressure has all kinds of downsides, and if you and your doctor think this is a plausible explanation, you might want to look at that and ultimately consider other ways of dealing with the herniation.
posted by jamjam at 4:03 PM on May 3, 2019 [1 favorite]


You may want to look at studies relating to the vagus nerve, back pain, and nausea. Could there be a nerve connected to your vagus nerve and causing the nausea?

Think of it as reverse hiccups. All the cures involve holding your breath, drinking water, cold spoon on the forehead, all in an attempt to calm the vagus nerve.

Maybe foam rolling would help, before or after a workout.
posted by Marie Mon Dieu at 5:01 PM on May 3, 2019 [1 favorite]


I take Zofran (generic) for nausea. My GI told me at the dose I'm on, "You could take it all day, every day if you need to" and I nearly cried in his office. It's literally a life-saver.

I have POTS - something you may want to look into if you're getting like this from standing/activity - as well as endo, IBS, and chronic pain and stomach problems.

Other things that help nausea are minty gum, gas x, pepto, and ginger. Sometimes snacking on something salty or sweet. Though Zofran is really the only thing that actually WORKS for me.
posted by Crystalinne at 5:58 PM on May 3, 2019 [2 favorites]


I'd recommend checking out zofran, phenergan, and marijuana, in about that order.
posted by bile and syntax at 7:25 PM on May 3, 2019


I sometimes have similar symptoms, related to CSF pressure. I would ask your doc about this family of neurological conditions with such symptoms -- POTS, Chiari, IIH, etc.

I take Zofran as needed and have for several years now. I have not experienced any side effects, and the ODT (oral dissolving tablet) version works very fast. It doesn't completely eliminate my nausea, but does calm it enough that I'm functional.
posted by ktkt at 8:55 PM on May 3, 2019


I'll nth Zofran. I got terrible nause from Effexor and it was the only thing that really helped. I can't stand ODT so I took it with water like a regular pill. It doesn't work as fast, but I didn't have to deal with the taste and texture of an ODT.

Now that I'm off Effexor, I get a bit nauseous from my iron supplement. This I manage with ginger. The bottle says take 1. I take 3 and repeat as needed. It's ginger. The worst thing that's happened is ginger burps.

I feel you on the nause. It sucks.

I also had a l3-l5 herniation and had not so good effects after a cortisone shot. I ended up getting surgery because my pain didn't decrease despite physical therapy.

Good luck.
posted by kathrynm at 8:44 AM on May 4, 2019


Are you somewhere where cannabis is legal?

CBD (available in pill form, ultra high CBD/ low THC strains - electric dry flower vapourizers are awesome) can help some forms of pain and is generally an anti nausea.
posted by porpoise at 1:29 PM on May 4, 2019


Zofran is great and for me, a chronic sufferer of all medication side effects, it has had no side effects.
posted by poffin boffin at 3:11 PM on May 4, 2019


Nthing the Zofran recommendation. It is amazing.
posted by Kalatraz at 12:18 PM on May 5, 2019


sorry to chime in with another zofran but it's literally a miracle and i'd like to send you a bottle
posted by colorblock sock at 7:37 PM on May 5, 2019


Thank you all, to the doctor to ask about Zofran for short term fix and CSF pressure for long term. I always thing of my body as just weird, interesting to know there might actually be an explanation.
posted by lab.beetle at 7:38 PM on May 5, 2019


« Older Creative conference room name   |   How morally wrong is it not to sympathise with a... Newer »
This thread is closed to new comments.